Does your dentist know what’s in your medicine cabinet?
If you haven’t talked to your dentist lately about what medications you’re taking, you should. From over-the-counter antihistamines to prescribed blood pressure regulators, many medications can cause side effects that negatively affect oral health. Without proper attention, these side effects could lead to more serious conditions.
Xerostomia, known commonly as dry mouth, is listed as a side effect on more than 400 medications. Without adequate saliva flow, bacteria and plaque can accumulate in the mouth and make a person more vulnerable to gum disease and tooth decay. If you believe your medication may be causing your dry mouth, you should drink plenty of water (six to eight 8-ounce glasses per day) and talk to your dentist. He or she will be able to give you more information about steps you can take to alleviate this problem.
Another possible effect of medications is gingival enlargement, a condition in which the gums become swollen and begin to grow over the teeth. Eventually, this overgrowth of gum tissue can cause a severe periodontal infection. Calcium channel blockers, sometimes used to control high blood pressure and other health issues, are just one category of medications that can cause overgrowth of gums. Monitoring and early intervention from dental and health professionals can reduce the likelihood of gingival enlargement in at-risk patients.
Many cough drops, liquid medications and antacid tablets contain sugars that can leave behind a sticky residue on teeth, making them more susceptible to decay. Sugar in medications can be particularly problematic for those undergoing long-term therapies for chronic medical conditions. If you are unable to swallow pills, you may receive medications in liquid form, often sweetened to make them more palatable. If you think your medication may be sweetened, make brushing and flossing after taking the medication a part of your routine.
Other side effects
Oral health can be affected by other medication side effects. Some oral contraceptives and blood pressure control medications have been linked to oral sores and inflammation. One of the components of tetracycline, a medication used for treatment of acne, can discolor teeth and the underlying bone. A number of medications, ranging from certain antibiotics to ibuprofen, can produce lesions or ulcers in the mouth that often disappear after a patient stops taking the medication.
Drugs affecting the central nervous system can negatively impact oral health. When patients experience side effects such as fatigue, lethargy and motor impairment, it becomes more difficult for them to take care of their own oral health. In fact, adults taking antidepressants and high blood pressure medications were found to have elevated levels of plaque and the clinical signs of gingivitis.
If you are taking any prescription or over-the-counter medications, be sure to talk to your dentist about these medications and any side effects you are experiencing. “It’s important to make sure that all of the health professionals who care for you, including your dentist, know about the medications you’re taking,” says Ken Sutherland, DDS, a Delta Dental senior dentist consultant. “Your dentist can help monitor your oral health and suggest ways to combat any of the possible side effects,” he adds.Medications to Improve Health Could be Detrimental to Oral Health. Delta Dental Plans Association News Release.
The oral health information on this website is intended for educational purposes only. You should always consult a licensed dentist or other qualified health care professional for any questions concerning your oral health.